Alert archive / Connecticut / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 18, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jun 20, 2001, 6:56 PM EDT for Greater Bridgeport Planning Region, Connecticut. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2001, 6:56 PM EDT (22:56 UTC)
- Expired
- Jun 20, 2001, 7:45 PM EDT
- In force
- 49 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
The radar
The Brookhaven radar (KOKX), 52 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 10.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -423 J/kg
- Mixed-layer LCL
- 1298 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 202257 SVROKX CTC001-202345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW YORK NY 656 PM EDT WED JUN 20 2001 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN FAIRFIELD COUNTY IN SOUTHERN CONNECTICUT * UNTIL 745 PM EDT * AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTHWEST OF SHERMAN TO 12 MILES WEST OF RIDGEFIELD...OR FROM 6 MILES NORTHWEST OF SHERMAN TO 4 MILES SOUTH OF MAHOPAC...MOVING EAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... DANBURY AND RIDGEFIELD AT 710 PM EDT NEWTOWN AT 725 PM EDT $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING FOR SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM EDT WEDNESDAY EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:00 PM EDT, 3 hours 56 minutes earlier.
Area forecast discussion, Jun 20, 3:00 PM EDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 300 PM EDT WED JUN 20 2001 SVR WX WATCH ISSUED FOR OR/PUTNAM CO NY AND INTERIOR SOUTHERN CT THROUGH THIS EVE. PLENTY OF LOW LEVEL MOISTURE AND INSTABILITY PRESENT...AND NOW FORCING MECHANISM IN THE FORM OF WK SHORTWAVE MOVING ACROSS PA TAPPING INTO THIS AVAILABLE ENERGY. THINK MAIN TSTSM THREAT WILL CONTINUE INTO EARLY TONIGHT...THEN DIMINISH AS SHORTWAVE PASSES TO OUR N AND E. HOWEVER...WITH FRONT SAGGING S INTO FA...WL KEEP CHC OF SHOWERS THROUGHOUT TNT. FOR THU...FRONT SAGS S INTO FA...THEN STALLS. WK SHORTWAVE ENERGY STILL MOVES ACROSS...ESP N PORTIONS...SO WL KEEP SHOWER AND TSTM THREAT THROUGH THU. SPC INDICATES AREA IN SLIGHT RISK...WL NOT ENHANCE WORDING FOR NOW...AS LOW LEVEL STABILITY WITH DEVELOPING ONSHORE FLOW MAY MITIGATE THREAT...ESP NYC AND COAST. AS TROUGH SHARPENS ACROSS GREAT LAKES THU NIGHT...HGTS BEGIN TO BUILD IN W ATLTC OCEAN IN RESPONSE...AND SHOULD FORCE FRONT BACK TO THE N OF CWA. WITH ABUNDANT LL MOISTURE IN PLACE...AND INCREASING INSTABILITY...THINK CHC OF SHOWERS THROUGH FRI SHOULD PREVAIL. HOWEVER...THINK BEST THREAT WILL LIE ACROSS N AND W PORTIONS OF CWA...CLOSER TO FRONTAL BOUNDARY AND WK SHORTWAVES PASSING BY. FRI MAY ACTUALLY BE RAIN FREE IN A LARGE PORTION OF CWA...JUST WARM AND HUMID...WITH SOME AM LOW CLOUDS AND FOG TO DEAL WITH...AND THEN ISOLATED TO SCATTERED PM CONVECTION MAINLY ACROSS INTERIOR SECTIONS. DID NOTE WK LO ON AVN MODEL DEVELOPING NEAR DELMARVA THU NIGHT AND MOVING NEAR LI ON FRI...BUT BELIEVE THIS IS SPURIOUS...POSSIBLY DUE TO CONVECTIVE FEEDBACK FROM CURRENT TSTMS OFF NC COAST. THEREFORE...DO NOT ANTICIPATE WIDESPREAD RAIN/TSTMS ON FRI. FRONT CRAWLS TO COAST FROM W FRI NIGHT AND SAT...BUT WITH SUCH STRONG UPPER RIDGE IN W ATLTC...THINK FRONT WILL EITHER STALL OR EVEN WASH OUT SAT INTO SUN NEAR THE COAST. WITH THIS IN MIND...AND NOTING NEW AVN WAVE DEVELOPMENT ON FRONT...WL KEEP SHOWER THREAT LINGERING INTO WEEKEND. ON WATERS...NOTING 15 TO 20 KT WINDS ON AREA WATERS...WL START WINDS 15 TO 20 KT...THEN DEC AS NIGHT PROGRESSES TO 10 TO 15 KT. THEREAFTER...AS FRONT SAGS S THROUGH AREA...WINDS GO TO NE TOWARD AM. SEAS GENERALLY 2 TO 3 FT TONIGHT...DECREASING TO 2 FT OR LESS THEREAFTER AS WINDS DIMINISH AND BECOME NE. .OKX...SVR TSTM WATCH 457 FOR NY67-68 AND CT05>12. KL
In the hours before
Special weather statement, Jun 20, 5:50 PM EDT, 1 hour 6 minutes before
NYZ067-068-210000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 550 PM EDT WED JUN 20 2001 ...CORRECTION TO WATCH BOX 459 FOR ORANGE AND PUTNAM COUNTIES IN NEW YORK... THE SEVERE THUNDERSTORM WATCH FOR ORANGE AND PUTNAM COUNTIES IS IN EFFECT UNTIL 9 PM...NOT 11 PM.
Nearby
Severe Thunderstorm Warnings in Connecticut, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.